One dose of ecstasy can cause brain damage
Despite three deaths and several close calls this year, deaths directly attributed to ecstasy are rare, says an Edmonton toxicologist.
Some years, the medical examiner's office won't see any. But each individual reacts to the drug differently, and a dose that would be harmless in one user can kill the next, said Graham Jones, chief forensic toxicologist at the medical examiner's office.
"These effects are not very well correlated with dose."
In March, Leah House, 14, and Trinity Bird, 15, died from overdoses of ecstasy on the Paul Band reserve.
Cassandra Williams, 14, died Saturday, after taking the drugs at the Galaxyland amusement park in West Edmonton Mall. Her best friend took the same number of pills, bought from the same dealer. She has recovered and been released from hospital.
Young women seem to be the most common victims of ecstasy overdose, but the experts don't know why, said Jones. "It really isn't clear."
An overdose of ecstasy can cause death in at least three ways, he said.
Because amphetamine-type drugs stimulate the heart, they can increase blood pressure until a blood vessel breaks. This usually occurs in the brain, where bleeding can be fatal.
The drug can also cause hyperthermia, or an increase in body temperature, to the point of death. And it can cause fluid retention, which causes the brain to swell and leads to brain damage, said Jones.
The pills are homemade, and some he has seen were five times stronger than others.
Martin Davies, a pharmacologist at the University of Alberta, said most beginners might try half a tablet and get a feeling of euphoria. That normally won't be life-threatening, although there have been cases where people have died from one dose.
"Ecstasy tablets can have all sorts of other drugs in them," he said. "That's part of the reason they're so dangerous. Some ecstasy tablets can contain no ecstacy whatsoever."
Even with casual use, the drug kills neurons in the brain, Davies said.
"Many drugs don't do that. Even taking it once can cause irreversible damage to your brain."
The medical examiner's office is still investigating the March deaths on Paul Band, 60 kilometres west of Edmonton, but so far, said Jones, there is no evidence the drugs the girls took were laced with anything other than ecstasy.
By Elise Stolte and Ben Gelinas, The Edmonton JournalApril 28, 2009
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.